Advertisement

Journal of General Internal Medicine

, Volume 30, Issue 4, pp 531–531 | Cite as

Contrast Extravasation into the Right Upper Extremity

  • Kip Mihara
  • Ganesh DevendraEmail author
Clinical Practice: Clinical Images

KEY WORDS

contrast extravasation hyaluronidase 
A 76-year-old man with an esophageal diverticulum presented for computed tomography (CT) of the neck. During the CT scan, the deep brachial intravenous access site infiltrated with extravasation of approximately 100 cc of iodinated contrast into the right upper extremity, associated with localized pain. Examination after the infusion demonstrated induration and swelling of the arm without neurovascular compromise (Fig. 1). A scout radiograph performed with the CT demonstrated radio-opaque material surrounding the biceps muscle (Fig. 2). The plastic surgery consultant recommended conservative management, and the patient was discharged with warm compresses and arm elevation.
Figure 1.

Right upper extremity with localized swelling.

Figure 2.

CT scout film demonstrating extravasation of contrast into the proximal right upper extremity.

Contrast extravasation occurs in < 1 % of CT scans.1 , 2 Most cases involve small volumes, and feature self-limited pain and swelling,1 but extravasation rarely leads to skin blistering, tissue necrosis or compartment syndrome.3 , 4 Management involves prompt cessation of the infusion, extremity elevation and application of compresses.5 In cases with neurovascular compromise, immediate surgical decompression is recommended.3 For large volume extravasations, localized subcutaneous hyaluronidase injections can be considered, which hydrolyze glycosaminoglycans in the extracellular matrix of connective tissue, transiently increasing the permeability of the tissue. The increased permeability allows for the diffusion of extravasated materials back into the vascular bed, thereby alleviating compartment pressure.5

Notes

Conflict of Interest

The authors declare that they do not have a conflict of interest.

REFERENCES

  1. 1.
    Sbitany H, Koltz PF, Mays C, Girotto JA, Langstein HN. CT contrast extravasation in the upper extremity: strategies for management. Int J Surg. 2010;8(5):384–386.CrossRefPubMedGoogle Scholar
  2. 2.
    Hawi N, Citak M, Liodakis E, Petri M, Haasper C, Krettek C, Meller R. [Development of compartment syndrome after intravenous administration of an X-ray contrast medium. Recommendations on acute therapy regimens]. Unfallchirurg. 2014;117(4):374–379.Google Scholar
  3. 3.
    Yurdakul E, Salt O, Durukan P, Duygulu F. Compartment syndrome due to extravasation of contrast material: a case report. Am J Emerg Med. 2014;1155(9):e3–5.Google Scholar
  4. 4.
    Selek H, Ozer H, Aygencel G, Turanli S. Compartment syndrome in the hand due to extravasation of contrast material. Arch Orthop Trauma Surg. 2007;127(6):425–427.CrossRefPubMedGoogle Scholar
  5. 5.
    Rowlett J. Extravasation of contrast media managed with recombinant human hyaluronidase. Am J Emerg Med. 2012;30(9):e2101–2103.CrossRefGoogle Scholar

Copyright information

© Society of General Internal Medicine 2014

Authors and Affiliations

  1. 1.Department of MedicineUniversity of California San FranciscoSan FranciscoUSA
  2. 2.VA HospitalSan FranciscoUSA

Personalised recommendations